Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Delavirdine interactions with Indinavir and other antiretrovirals.
Sep 6, 2000

Hi Dr. Cohen! Bob Frascino spoke to a group of us in Monterey, CA last week and began for the first time to explain why I have remained undetectable for so long(4+ years) on the same five drug regimen even though my dosing schedule was not precise. He suggested that I come on here and ask you the following concerning Delavirdine interactions. I'll try to be clear. My regimen: Indinavir 600 mg TID

Delaverdine 400 mg TID

DDI 150 mg once (in the wee hours)

D4T 20 mg BD

3TC 150 mg BD I understood from reading a Men's health crisis article years ago that Delavirdine increases blood levels of Indinavir. That is why I lowered the Indinavir dose down from 800 mg TID. It seems now that, from what Dr. Frascino said, you are learning Delavirdine acts in a similar way as Ritonavir in blocking other drugs clearing through the liver (P450) thus increasing their levels and half lives. My questions are this; Is this true? How much does Delavirdine affect the levels of each of the antiretrovirals I am taking? (Is there a chart?) Does it increase their half lives? Does it improve the absorption and fat restrictions of Indinavir as Ritonovir does? Doesn't it follow that Delavirdine would also interact similarly with many non HIV medications as well? Thanks Dr. Cohen Hope I was clear enough.

Response from Dr. Cohen

Yup. Very clear. Hope the answer is equally lucid.

Yes -- delavirdine (for simplicity I'll abbreviate it DLV) does have similar effects on the p450 system as does ritonavir. Not as potent but similar. So yes you can dose reduce the IDV to 600 TID and do well. (not sure why you also have dose reduced the d4T and ddI but I'll leave that one for now...)

The drug interaction work that was done is often summarized in the PDR -- the package insert that you can get from any pharmacist when the give you your month's supply of meds. In all of that fine print and tiny writing are the details -- with perhaps some charts -- of many of the studies done. In addition, there are summaries of drug drug interactions on some web sites -- you can start with the company that owns delavirdine -- Agouron -- and check for info that way as well. (I think there's a link from this site...) Because yes -- if DLV impacts p450 -- it will effect not only HIV protease inhibitors, but also any drug that uses the p450 system to be metabolized.

By the way -- there are two separate issues in what p450 blockers can do -- they can either increase the immediate absorption/blood level of the drug -- or increase the half -life -- or both. These are two different effects of blocking metabolism -- one is the immediate effect in getting drug in and the other is an impact on how the drug is then metabolized. While there is less work done -- my understanding is that DLV does improve the initial peak level -- but has only a small impact on the half life. Which is why you are still taking IDV three times a day -- if the half life were prolonged, like it is with ritonavir -- you could take it just twice a day. And since the effect is weaker than ritonavir, the food restrictions are still there -- although likely less critical than usual -- whereas ritonavir completely reverses the food effect.

So as you can see everything Dr. Bob said was true. Of course it was....!

Hope that helps.

CC

Cal Cohen, M.D., M.S.



Previous
Can This Be True???
Next
Not <50 and it has been 8 months

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement